Allergic reactions or hypersensitivity reaction to antibiotics is an immunological response to antibiotics or their metabolites leading to clinically significant adverse effects. Because of the difficulties in diagnosing symptoms and interpretation of data, the problem of allergic reaction to antibiotics is relevant and is not completely solved.
Recently, attention of health professionals to the problem of allergic reaction to antibiotics has decreased slightly. This is primarily due to the large choice of medications allowing choosing an adequate replacement of substance, which causes allergy.
At the same time, the number of people taking antibiotics constantly grows. It was estimated that antibiotics occupy the leading positions among all medications causing allergic reaction. All allergic reactions to antibiotics have similar features:
- Based on the reaction of immune system
- Observed rarely and in a small number of patients
- Develop quickly in repeated drug administration
- Occur after the intake of antibiotics with the similar chemical composition.
Hypersensitivity reactions to antibiotics are similar to adverse reactions to other drugs. Generally, allergic reactions to antibiotics appear immediately after the drug intake. One of the most dangerous among them is anaphylactic shock. Anaphylaxis is often characterized by serious symptoms that may occur in just a few minutes.
Some acute hypersensitivity reactions to antibiotics can appear 72 hours after the drug intake. Typically, such allergic reactions to antibiotics are characterized by lesions of the circulatory system or internal organs of the body (such as the lungs or kidneys).
There are several factors that affect the development and severity of allergic reaction to antibiotics. The main ones are age, metabolism features, dosing regimen, genetic features and the availability of concomitant diseases.
Young children and elderly people easier tolerate allergic reaction to antibiotics. Children of parents with allergies have a higher risk of hypersensitivity reaction to drugs. Skin allergic reaction to antibiotics (for example, to Penicillin) is more common in female patients.
People, who have allergy to certain medicines for the treatment of bacterial infections, should take antibiotics with caution or replace them with other drugs. To reduce the risk of allergic reaction to antibiotics, always use the recommended dose.
There are cases when antibacterial drug causes an allergic reaction and there is no possibility to replace it with another drug. In this case, provocation testing can be used. During this procedure, the use of antibiotics is started with the minimal dose, which is gradually increased.
Treatment of allergic reaction to antibiotics should be started with the cancel of using allergen responsible for its development. If necessary, the drugs (e.g., H1 Antihistamines) can be used that eliminate allergy symptoms. Choice of the correct treatment method eliminates allergy symptoms in short terms.